Ohio, 2018Flash Flooding and Flood in Ohio, June 8, 2018
June 8, 2018 · NWS PBZ · 11 events in 4 counties and zones
A slow-moving frontal boundary draped across Ohio and Pennsylvania led to the development of thunderstorms during the afternoon and early evening. Sufficient downdraft instability led to a couple storms producing modest tree damage, but flooding was the main imapact from the storms, particularly in southeast Ohio.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $500
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A slow-moving frontal boundary draped across Ohio and Pennsylvania led to the development of thunderstorms during the afternoon and early evening. Sufficient downdraft instability led to a couple storms producing modest tree damage, but flooding was the main imapact from the storms, particularly in southeast Ohio.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jun 8, 2:29 PM EST, 2 hours 31 minutes earlier.
Area forecast discussion, Jun 8, 2:29 PM EST, 2 hours 31 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
329 PM EDT Fri Jun 8 2018
.SYNOPSIS...
Increasing rain chance can be expected through the weekend as a
series of crossing disturbances interact with a meandering frontal
boundary over the Upper Ohio Valley Region.
&&
.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
Frontal boundary lies from central OH into northern PA
currently. Storms are firing to the west in Ohio where greater
instability lies, a few of which have become severe due to
presence of dry air aloft and DCAPE availability. As the
boundary continues to settle south tonight, isolated to
scattered showers and storms should remain mainly confined to
the southern portion of the CWA. Still cannot rule out one or
two of the stronger storms reaching our Ohio counties before
instability wanes this evening.
Some CAMs are hinting at continued elevated convection through
much of the night south of the boundary. Elected to increase
PoPs into the chance range south of Pittsburgh tonight, with too
much remaining uncertainty to pinpoint exact areas. Although
instability will be low, lingering moisture and ripples in the
flow lend credence to this low probabilities.
Above-normal low temperatures were maintained given the clouds
and moisture present.
&&
.SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY NIGHT/...
Although the models agree that the frontal boundary will linger
across the region on Saturday, the NAM becomes an outlier by
Sunday with a much stronger and furthern north surface low
crossing our area by Monday, as opposed to a weaker center
closer to the middle Ohio Valley. Will thus discount the more
amplified solution for now. Nevertheless, likely PoPs remain
justified during peak heating times of both Saturday and Sunday
with continued shortwave passages and the presence of the front.
PoPs drop off during the nighttime hours given instability loss.
SPC maintained a marginal severe risk for Saturday
afternoon/evening ahead of the front. This seems reasonable
given that the overall wind field may be a bit too weak for much
storm organization, but enough instability and sufficiently
steep lapse rates may exist, along with mid-level dry air, for a
severe storm or two. Likewise, any flood threat should remain
localized. Athough PWAT values are quite high, FFG values are as
well, and it will probably require an area to get hit a few
times for any excessive rainfall issues.
Moisture and cloud cover should keep diurnal temperature ranges
fairly small, with continued above normal max and min values.
&&
.LONG TERM /MONDAY THROUGH THURSDAY/...
Some uncertainty exists in the long term, as the front may not
fully exit the region by Monday. Added some low PoPs back into
the forecast, especially across the south. Zonal flow continues
into midweek, when a frontal passage may provide at least a
brief dry interlude. Another shortwave may arrive for the end of
the week.
&&
.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
Prevailing VFR is expected through the evening, though showers
and thunderstorms, developing along a warm front, may bring
brief restrictions to the terminals south of I-70. Didn't stray
much from the previous forecast with VCTS mentioned at ZZV and
MGW and left out of all other locations until tomorrow with
greater confidence in coverage. Some hi-res models suggest
storms may develop and cross overnight but have opted not to
carry these for now with low confidence in placement.
Increasing low level moisture supports the development of fog at
several sites overnight, though there may be just enough surface
flow to limit IFR. For now, continued the MVFR mention, though
it is likely IFR will occur where any thunderstorm passes.
OUTLOOK...
Restrictions will be possible in morning through the weekend and
again in any thunderstorms that pass over a TAF site.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.
&&
Hazardous weather outlook, Jun 8, 2:17 AM EST, 14 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
317 AM EDT Fri Jun 8 2018
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021-509>514-090730-
Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Beaver-Allegheny-Armstrong-Indiana-
Washington-Greene-Westmoreland-Westmoreland Ridges-Fayette-
Fayette Ridges-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
317 AM EDT Fri Jun 8 2018
This Hazardous Weather Outlook is for western Maryland, east
central Ohio, northwest Pennsylvania, southwest Pennsylvania, west
central Pennsylvania, western Pennsylvania, northern West Virginia
and northern panhandle of West Virginia.
.DAY ONE...Today and Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
In the hours before
Special weather statement, Jun 8, 4:28 PM EST, 32 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
528 PM EDT FRI JUN 8 2018
OHZ048-082215-
Coshocton-
528 PM EDT FRI JUN 8 2018
...A STRONG THUNDERSTORM CAPABLE OF PRODUCING HAIL...GUSTY WIND AND
HEAVY RAIN WILL AFFECT NORTHWESTERN COSHOCTON COUNTY...
At 527 PM EDT, a strong thunderstorm was located near Killbuck, or 8
miles southwest of Millersburg, moving south at 10 mph.
Wind gusts up to 45 mph and hail up to the size of nickels are
possible with this storm.
Locations impacted include...
Coshocton... Warsaw...
Nellie... Walhonding...
Layland... Blissfield...
New Guilford...
Torrential rainfall also is occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4045 8218 4045 8189 4026 8184 4026 8219
TIME...MOT...LOC 2127Z 342DEG 8KT 4047 8204
SKH
Event by event
9 flash flood, 1 thunderstorm wind, 1 flood. Local standard time, as filed.
Thunderstorm Wind, Coshocton
- When
- June 8, 5:00 PM EST
- Where
- Coshocton County, 1.72 mi WSW of Spring Mtn
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- Law Enforcement
- Coordinates
- 40.389, -82.079
Single trees were reported down on both township roads 338 and 340.
Flash Flood, Tuscarawas
- When
- June 8, 6:20 PM EST to 10:45 PM EST
- Where
- Tuscarawas County, 0.67 mi WNW of Roswell to 0.48 mi WNW of Roswell
- Cause
- Heavy Rain
- Reported by
- State Official
- Coordinates
- 40.483, -81.362
The 5000 block of Echo Lake Road was reported as impassable due to flooding.
Flash Flood, Tuscarawas
- When
- June 8, 7:00 PM EST to 9:45 PM EST
- Where
- Tuscarawas County, 1.26 mi ESE of Roswell to 1.02 mi ESE of Roswell
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 40.470, -81.330
A State Trooper reported that Highway 30 was completely under water.
Flash Flood, Tuscarawas
- When
- June 8, 7:00 PM EST to 9:45 PM EST
- Where
- Tuscarawas County, 1.29 mi NE of Roswell to 1.43 mi NE of Roswell
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 40.493, -81.333
A residence at 6368 Echo Lake Road reported that a wall of water hit the basement door and damaged it. Also, an outdoor shed at the residence was moved by flood water.
Flood, Jefferson
- When
- June 8, 7:10 PM EST to 8:45 PM EST
- Where
- Jefferson County, 0.77 mi S of Mingo Jct to 0.78 mi S of Mingo Jct
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 40.309, -80.618
Flooding was reported along Commercial Avenue.
Flash Flood, Tuscarawas
- When
- June 8, 7:55 PM EST to 10:45 PM EST
- Where
- Tuscarawas County, 3.07 mi NNE of Rockford to 3.09 mi NNE of Rockford
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 40.509, -81.273
The intersection of Dawn Road and Miller Hill Road was reported as impassable due to flooding.
Flash Flood, Tuscarawas
- When
- June 8, 7:55 PM EST to 10:45 PM EST
- Where
- Tuscarawas County, 4.94 mi ESE of New Cumberland to 5.04 mi ESE of New Cumberland
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 40.531, -81.210
A private lake in the vicinity of State Route 39 was reported to have overtopped.
Flash Flood, Carroll
- When
- June 8, 8:00 PM EST to 10:45 PM EST
- Where
- Carroll County, 1.86 mi WSW of Sherrodsville to 1.66 mi WSW of Sherrodsville
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 40.495, -81.265
Dana Road was reported to be impassable due to flooding.
Flash Flood, Tuscarawas
- When
- June 8, 8:00 PM EST to 10:45 PM EST
- Where
- Tuscarawas County, 0.25 mi SSW of Rockford to 0.22 mi S of Rockford
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 40.467, -81.301
Portions of Roxford Church Road were washed away.
Flash Flood, Tuscarawas
- When
- June 8, 8:00 PM EST to 10:45 PM EST
- Where
- Tuscarawas County, 0.77 mi NNE of Roswell to 0.79 mi NNE of Roswell
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 40.491, -81.345
Lawvers Road was reported as flooded and impassable.
Flash Flood, Tuscarawas
- When
- June 8, 8:00 PM EST to 10:45 PM EST
- Where
- Tuscarawas County, 2.59 mi SW of New Cumberland to 2.62 mi SW of New Cumberland
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 40.525, -81.337
Henderson School Road was reported as completely submerged.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Arizona, June 8 to 14, 20189 deaths · 16 events
- Hail and Damaging Winds in Arkansas, June 8 to 9, 20181 death · 1.75 in hail · 16 events
- Flash Flooding and Flooding in Ohio, June 8, 2018$1.6 million · 60 kt wind · 38 events
- Damaging Winds in Nebraska, June 8 to 9, 2018$345,000 · 64 kt wind · 16 events
- Hail and Damaging Winds in Georgia, June 8 to 9, 2018$137,000 · 1 in hail · 13 events
- Hail and Damaging Winds in Mississippi, June 8 to 10, 2018$142,000 · 55 kt wind · 11 events
- Tornadoes and Hail in North Dakota, June 8, 2018EF1 · 26 events
- Damaging Winds in Louisiana, June 8, 2018$75,000 · 70 kt wind · 2 events
- Marine Thunderstorm Wind in Gulf of Mexico, June 8, 20184 injured · 1 event
- Hail and Damaging Wind in Indiana, June 8, 2018$33,000 · 1.75 in hail · 8 events
- Hail in South Dakota, June 8, 20182.75 in hail · 18 events
- High Surf in Hawaii, June 8 to 10, 201815 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 765394, 765384, 765385, 765386, 765393, 765387, 765388, 765389, 765390, 765391, 765392.